Dr. Nagler's Tinnitus Corner
Latest Topics
 
 
 


Reply
  Author   Comment  
John_addler

Member
Registered:
Posts: 6
 #1 
Dear Dr. Nagler,

I am a tinnitus patient, and I currently have perichondritis. My doctor prescribed Amoxicillin 500mg three times daily for seven days and Betnesol 0.1% eye, ear and nose drops two drops, three times a day. I'm surprised that they didn't instead suggest that I use ciloxan 3mg/ml ear drops (ciprofloxacin) that I used before when I had perichondritis some months ago (2 drops, 4 times a day, for 7 days). As far as I know perichondritis is a bacterial infection that needs antibiotics (commonly caused by Pseudomonas aeruginosa) and Betnesol is more for inflammation, and my ears while red, are not swollen shut! (Although I recognize that I am not a doctor, so I could be way off in my view).

I was wondering if ciprofloxacin are ototoxic and that's why? Or maybe they're concerned that I shouldnt 
take oral antibiotics (the Amoxicillin) and antibiotic ear drops (ciloxan) at the same time as this may be harmful to the ears? 

I was just wondering what your take was because you provided such calming advice on ototoxicity in Amoxicillin (which guided me in taking it, even though some people online really would tell you to avoid taking anything ever!!) and thus you might be able to advise me as to whether ciloxan 3mg/ml ear drops are ototoxic (looking through the forums I think you said ear drops can't be ototoxic unless there is an eardrum perforation, if I'm correct about that?) or if combining oral and topical antibiotics might suddenly make them ototoxic?

Thanks for all you do to cut through the hysteria on the world wide web!

Very best,

John
Dr. Nagler

Owner
Registered:
Posts: 1,764
 #2 
Hello, John. And thank you for your question.

Interesting that you would write: "Thanks for all you do to cut through the hysteria on the world wide web!" To read what some folks claim, I am actually the cause of the hysteria on the world wide web! Who knows? I guess beauty is in the eyes of the beholder, no? Anyway, I sincerely thank you for your kind words.

So specifically for ear drops, from the standpoint of ototoxicity I think you are OK with either Ciloxan drops or Betnesol drops (one is an antibiotic and one is a steroid). And as to exactly why your doctor chose one over the other, for the answer to that question I guess would ask your doctor!

Hope this helps more than frustrates.

All the best with it.

Stephen M. Nagler, M.D.

__________________

The best way to find yourself is to lose yourself in the service of others.
- Mahatma Gandhi

No bird ever soared in a calm. Adversity is what lifts us.
-
David McCullough quoting Wilbur Wright
John_addler

Member
Registered:
Posts: 6
 #3 
It definitely helps more than frustrates, thank you! Can I confirm then, is my understanding correct that topical ear drops shouldn't worsen tinnitus or harm hearing in any other way when one has an intact eardrum?

All the best,

John
Dr. Nagler

Owner
Registered:
Posts: 1,764
 #4 
Assuming your eardrum is intact and that you are using properly prescribed doses, the risk is minimal. I certainly would have no problem if my own doctor prescribed it for me! Now if you are looking for something with absolutely ZERO risk, then that is an entirely different discussion!

All the best -

Stephen M. Nagler, M.D.

__________________

The best way to find yourself is to lose yourself in the service of others.
- Mahatma Gandhi

No bird ever soared in a calm. Adversity is what lifts us.
-
David McCullough quoting Wilbur Wright
John_addler

Member
Registered:
Posts: 6
 #5 
Haha, I believe zero risk would be hard to find, peanuts for example may be delicious for me but fatal to you! A final question just occurred to me, can eyedrops be ototoxic? i.e. bad for hearing or tinnitus? I have Fucithalmic 10mg/g drops that I will be starting in the near future, should I be concerned with their possible effect on my tinnitus? Or of using them in tangent with my Ciloxan drops?

Thank you again for this forum!

All the very best,

John
Dr. Nagler

Owner
Registered:
Posts: 1,764
 #6 
John, even when eyedrops contain a known ototoxic substance like gentamicin, they do not represent an appreciable risk to the auditory system due to the fact that (1) they are quite dilute, (2) the overall volume used is minimal, and (3) there is negligible systemic absorption. Ototoxicity is dose-dependent.

Hope this helps.

Stephen M. Nagler, M.D.

__________________

The best way to find yourself is to lose yourself in the service of others.
- Mahatma Gandhi

No bird ever soared in a calm. Adversity is what lifts us.
-
David McCullough quoting Wilbur Wright
Previous Topic | Next Topic
Print
Reply

Quick Navigation:

Easily create a Forum Website with Website Toolbox.



Dr. Nagler's Tinnitus Corner is provided for education and information only. It is not intended for the purpose of providing medical care and should in no way substitute for appropriate in-person consultations with qualified healthcare professionals. By using this site, participants agree to hold Dr. Nagler and Atlanta Tinnitus Consultants, LLC harmless with respect to any loss, injury, claim, liability, or damage arising from following the postings herein.